Asthma Inhaler Suspected In Model’s Death
A thin, beautiful model dies under mysterious circumstances, and the questions begin.
Could the blast of bronchial spray she inhaled have killed her? Eating disorders? Drug use?
Broward County, Fla.’s medical examiner, Joshua Perper, doesn’t know yet what killed Krissy Taylor on the brink of supermodel status, although preliminary autopsy results point to heart failure.
But doctors and pharmacists say Primatene Mist, the asthma inhalant she used about two hours before her death, can cause rapid heartbeat which, in combination with other medical conditions, could kill an otherwise healthy young girl.
“Primatene Mist can cause panic attacks. It’s an upper that can accelerate the heartbeat,” said Dr. Brian Greer, a physician at the Renfrew Center in Deerfield Beach, Fla., a center for eating disorders and substance abuse. “If you had another condition, an eating disorder, say, that could be enough to do it.”
Taylor’s family has been adamant in its denial that the 6-foot, 126-pound teenager with the same blond good looks as her older sister, world-famous model Niki Taylor, suffered from an eating disorder or substance abuse.
“Absolutely not. She was a very healthy kid,” said a family spokesman reached at the Pembroke Pines home where Krissy collapsed sometime after 2:30 a.m. on Sunday.
Her sister found her unconscious on the floor of the family’s living room about 4:30 a.m. and called paramedics. They were unable to revive her. She was declared dead just before dawn at Memorial Hospital West in Pembroke Pines.
Krissy had been using the inhaler for periodic shortness of breath, a condition her family doctor, Dr. William Bruno, described as related to exertion. She had not been diagnosed as asthmatic, he said.
But pharmacists caution users of the inhalant and all over-the-counter drugs to reexamine their often cavalier attitude toward such medications.
“People don’t read the labels,” said pharmacist Harold Flower, who has dispensed drugs in Wilton Manors, Fla., for 10 years.
“A lot of times, they take one hit from an inhaler like Primatene and then, before they give it time to work, they take another. That means a double dose, and they don’t even realize that’s dangerous.”